Anafranil and Adverse Side Effects: A Rare but Serious Issue

The prescription of antidepressant medications has been on the rise for many years. In the developed world, especially, millions of individuals are currently on some antidepressant regimen. While the side effects of these medications are generally minor and may not warrant ceasing treatment, there are potentially severe adverse effects that can occur, even with the safest of drugs. With the large number of people taking antidepressants, it becomes even more important to identify and quantify possible risks.

Anafranil (clomipramine) is a tricyclic antidepressant medication that has been in regular use for several decades. The medication has shown long-term and significant effectiveness in the treatment of obsessive-compulsive disorder, as well as moderate and major depression. It works by bolstering the amount of serotonin being released into the channels between neurons. It’s also well tolerated, with most side effects being limited to headache, dry mouth, dizziness, and sexual dysfunction. However, as with all psychotropic drugs, there is always the risk of serious and unexpected side effects. Improper use or overdose can increase the chances of a bad reaction. Even when strictly following a doctor’s prescription, adverse events are a possibility.

Neuroleptic malignant syndrome is a serious condition resulting from a chemical imbalance in the brain. Symptoms include fever, rigidity, and unresponsiveness. These symptoms can then progress into loss of consciousness, rapid heart rate, and cell death. Untreated, the condition is fatal in about 20% of cases. Certain kinds of antidepressant drugs are the main cause of this condition. Anafranil was never considered to be a probable cause of neuroleptic malignant syndrome until clinicians in Britain discovered a case of an elderly gentleman who showed all the symptoms of the condition with no obvious cause. Doctors struggled to understand the source of his symptoms and made an incorrect diagnosis of urinary tract infection. Only when they ended his Anafranil regimen did his condition improve. A test was done to see if the medication would cause a flare-up of his fever, and it did—after only three doses. Attending physicians and researchers don’t understand why this particular gentleman had this reaction to Anafranil, but genetics may hold the key. The current working theory maintains that those with a genetic predisposition to mental illness may also be more vulnerable to adverse side effects, including those not regularly seen. Because genetic explanations of mental illness are still in their infancy, much more research remains to be done.

Because antidepressants are so widely prescribed, it’s more important than ever to understand all potential side effects. This of course aids in both diagnosis and treatment. Neuroleptic malignant syndrome is a potentially fatal side effect that can too easily be mistaken for something relatively harmless. At the same time, geneticists are busy unraveling the mystery of clinical depression and ideally finding ways to better match patients with the right antidepressant medications.

References
PubMed Health [Internet]. (n.d.). Bethesda (MD): National Library of Medicine. Clomipramine. Retrieved March 7, 2012. Available from: http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0000990/
Haddow, A. M., Harris, D., Wilson, M., & Logie, H. (2004). Clomipramine induced neuroleptic malignant syndrome and pyrexia of unknown origin. British Medical Journal, 329, (7478), 1333-1335.

© Copyright 2012 GoodTherapy.org. All rights reserved.

The preceding article was solely written by the author named above. Any views and opinions expressed are not necessarily shared by GoodTherapy.org. Questions or concerns about the preceding article can be directed to the author or posted as a comment below.

Leave a Comment

By commenting you acknowledge acceptance of GoodTherapy.org's Terms and Conditions of Use.

* Indicates required field.

 

Advanced Search

Search Our Blog

   
GoodTherapy.org is not intended to be a substitute for professional advice, diagnosis, medical treatment, or therapy. Always seek the advice of your physician or qualified mental health provider with any questions you may have regarding any mental health symptom or medical condition. Never disregard professional psychological or medical advice nor delay in seeking professional advice or treatment because of something you have read on GoodTherapy.org.